Background & Objective: Compared with thienopyridine, ticagrelor increases the rate of dyspnea that has contributed to the drug discontinuation. We sought to determine which factors determine the dyspnea occurrence during ticagrelor treatment in ACS patients.
Methods: We prospectively enrolled ACS patients who underwent PCI and took the standard-dose ticagrelor (180 mg loading and maintained with 90 mg twice daily). At 1-month follow-up, drug compliance and the side effects including dyspnea and bleeding episodes were evaluated with the dedicated questionnaires. The degree of dyspnea was measured with Modified Medical Research Council (MMRC) dyspnea scale and bleeding episodes were classified according to the BARC classification.
Results: At 1-month follow-up, a total of 180 patients showed the complete adherence (mean age of 59.7 ± 11.8, 20% female). The seventy-six patients (42.2%) experienced the dyspnea of MMRC scale ≥ 1 (35.0% for scale 1, 6.1% for scale 2, and 1.1% for scale 3, respectively). And 73 patients (40.6%) complained the bleeding episodes (38.9% of BARC 1 and 2.2% of BARC 2, respectively). Between patients with vs. without the dyspnea episodes, there were no differences in LV ejection fraction (p = 0.882), NT-proBNP (p = 0.654) and platelet reactivity measured by VerifyNow (p = 0.794) at 1-month follow-up. Patients with bleeding episodes complained dyspnea more frequently, as compared with those without bleeding (50.7% vs. 36.4%; p = 0.058). In multivariate analysis, bleeding episode was an independent predictor for dyspnea during ticagrelor treatment (OR, 2.10; 95% CI, 1.09 to 4.03; p = 0.026).
Conclusion: This is the first study to show the close relationship between dyspnea and bleeding episodes during ticagrelor treatment. The plausible mechanisms to explain this phenomenon are required to be evaluated in the future trials.